Alert archive / Texas / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Feb 29, 2020, 3:01 AM CST for 4 counties in Texas. It took effect at Feb 29, 2020, 10:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 29, 2020, 3:01 AM CST (09:01 UTC)
- In effect from
- Feb 29, 2020, 10:00 AM CST
- Expired
- Feb 29, 2020, 6:56 PM CST
- In force
- 9 hr
- Issued by
- NWS Amarillo, TX
Counties Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 49 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3435 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WWUS84 KAMA 290901 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 301 AM CST Sat Feb 29 2020 TXZ011-012-016-017-317-292200- /O.NEW.KAMA.FW.W.0003.200229T1600Z-200301T0200Z/ Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon- 301 AM CST Sat Feb 29 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE... The National Weather Service in Amarillo has issued a Red Flag Warning for strong winds and low relative humidity, which is in effect from 10 AM this morning to 8 PM CST this evening. * Affected Area...In Texas...Oldham...Potter...Deaf Smith... Randall and Palo Duro Canyon. * 20 Foot Winds...Southwest 20 foot winds increasing to 15 to 25 mph with gusts near 30 to 35 mph by late this morning. Winds are expected to become west after midnight tonight into Sunday morning 5 to 15 mph. * Relative Humidity...As low as 6 to 11 percent. * Red Flag Threat Index...3 to 5. * Timing...Critical fire weather conditions are expected to begin around 10 AM to 12 PM and then are expected to end around 7 PM to 9 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ Schneider For more information from the National Weather Service visit... www.weather.gov/ama
2 follow-up statements
358 WWUS84 KAMA 292028 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 228 PM CST Sat Feb 29 2020 TXZ011-012-016-017-317-010200- /O.CON.KAMA.FW.W.0003.000000T0000Z-200301T0200Z/ Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon- 228 PM CST Sat Feb 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE... * Affected Area...In Texas...Oldham...Potter...Deaf Smith... Randall and Palo Duro Canyon. * 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Red Flag Threat Index...3 to 5. * Timing...Critical fire weather conditions are expected to begin around 10 AM to 12 PM and then are expected to end around 7 PM to 9 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures will create favorable weather for rapid fire growth and spread. Avoid activities that promote open flames and sparks. && $$ For more information from the National Weather Service visit... www.weather.gov/ama
916 WWUS84 KAMA 010056 RFWAMA URGENT - FIRE WEATHER MESSAGE National Weather Service Amarillo TX 656 PM CST Sat Feb 29 2020 TXZ011-012-016-017-317-010200- /O.CAN.KAMA.FW.W.0003.000000T0000Z-200301T0200Z/ Oldham-Potter-Deaf Smith-Randall-Palo Duro Canyon- 656 PM CST Sat Feb 29 2020 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWEST AND SOUTH CENTRAL TEXAS PANHANDLE... The National Weather Service in Amarillo has cancelled the Red Flag Warning. Winds are no longer expected to be strong enough to produce critical fire weather conditions across the southwest and south- central Texas Panhandle. $$ Cockrell For more information from the National Weather Service visit... www.weather.gov/ama
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:51 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Feb 28, 10:51 PM CST, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 1051 PM CST Fri Feb 28 2020 .AVIATION...06z TAF Cycle... VFR conditions expected through the period. Light winds overnight will increase during the day with gusts ranging from 20 to 30 knots out of the southwest. Some marginal low level winds shear is possible around sunrise, mainly favoring KGUY. Ward && .PREV DISCUSSION... /Issued 459 PM CST Fri Feb 28 2020/ AVIATION...for the 00z TAFs... VFR conditions expected for the next 24 hours. High clouds expected tonight with mid- and high-level clouds on Saturday. No visibility restrictions expected. Light surface winds tonight become southwest by daybreak, with gusts in the 25 to 30 range in the afternoon. Cockrell PREV DISCUSSION... /Issued 251 PM CST Fri Feb 28 2020/ SHORT TERM...Tonight through Sunday Night... Mild breezy and elevated to possibly critical Fire Weather is expected over the weekend (See Fire Weather Discussion). Large scale ridge over the central CONUS will provide warm weather to the Panhandles this weekend. Southwest downsloping winds will help in keeping temps in the 70s, with maybe as couple locations touching 80. But it will not be without wind, as a lee surface low will likely set up along the southeast CO area. This will provide a decent southwest surface gradient across the Panhandles on Saturday. Winds look to be in the 15 to 20 mph with isolated 25 mph areas. Now we may have some cloud cover and that will be a game changer on temps and possibly RH values. There's not much as far as stronger winds aloft to drive down to the surface with this setup, so it will mostly be surface gradient driven. Sunday will be more of a westerly flow, as the lee surface low retreats, but weakens considerably. This will lower the surface gradient, but the winds aloft start to run parallel and decent heating will allow for better mixing, continuing the potential for breezy winds on Sunday. Sunday night a cold front is expected to enter the panhandles from the north. Weber LONG TERM...Monday through Thursday... Models are showing an upper level low pressure system off the coast of southern Cali Monday morning. The closed low swings south across Bali Cali through Monday before the GFS starts to become an outlying model. The GFS brings the low pressure system across Texas Tuesday afternoon and evening. Not only is the GFS tracking the low 6-12 hours faster than the other models, but the location of the low pressure system is slightly more north with the center of the low just south of the Texas Panhandle. The remaining models bring the low through Mexico and southern Texas Wednesday. Models converge again with a solution of northwest flow aloft behind the upper level trough with ridging in the western CONUS and a shortwave trough swinging in behind the main wave across the Upper Plains into the Midwest Thursday and towards the Mid-Atlantic Thursday night into Friday. A shallow cold front Monday from a closed 850mb low in Canada, will bring breezy north winds to the surface and almost 20 degree cooler temperatures than Sunday. Tuesday morning into the afternoon hours, moisture in the mid and lower levels will surge across the southeastern half of the combined Panhandles. Meanwhile, a deeper front will pass through the forecast area Tuesday morning in conjunction with the moisture. The GFS solution brings the precipitation in much faster with the main band just south of the area Tuesday morning and afternoon. Meanwhile, the remainder of the models trend the precipitation timing towards Tuesday afternoon and evening with the main band being even south of Lubbock's area with the best chances for any precipitation in our southeast corner. With a secondary wave of cold air Tuesday behind the front and cloudy conditions, temperatures are not expected to get much warmer than Monday. The GFS is much colder with surface temperatures, thus leading to more snowfall Tuesday than other models are suggesting. The current forecast trends towards the models in agreement with the GFS remaining an outlier, leading to precipitation later Tuesday into Wednesday and the chances mainly in the far south southeast Texas Panhandle with much lower QPF. Temperatures are also trending above freezing during the day Tuesday and then dipping near or just below freezing Tuesday night into Wednesday morning, so the chance for snow is limited at this time. The forecast will continue to be monitored as models begin to ingest observations in the next few days. The remaining half of the week will be dry with south southwest winds returning at the surface. Mostly clear skies will persist Wednesday and on with temperatures rising back into the 60s through the weekend. Rutt AVIATION...18Z TAFS... VFR conditions will prevail at all TAF sites over the next 24 hours. Winds will be light and mainly out of the north today, becoming more southerly tonight and into Saturday afternoon. By the end of the TAF period wind should begin to pick up out of the southwest in the 15-20kt range. Cloud cover should start to pick up after 10z and will be mostly Few to Sct around 15-20kft. Weber FIRE WEATHER... As notated in the short term discussion, a lee surface low will setup a decent southwest gradient across the Panhandles on Saturday, and a weaker westerly gradient on Sunday. The key that keeps these days toying with critical potential is the RH values. Deterministic models suggest that the RH's only will be in the 12-15% range keeping the RFTI on the RH side closer to a 1. The winds hold steady around 20 mph, keeping the wind RFTI component at 1. The good news about the wind is that we don't have a strong wind outbreak pattern setup aloft, so it looks pretty solid that the winds will be in the 15 to 25 mph range. The tough part is the RH. High rez models that have come in lately suggest we could be much drier, in the 9-12% range. If this holds true, and winds over perform slightly coming in closer to the 25 mph range, then we just went from a RFTI of 2 to a 5. For now the forecast supports the more agressive approach of RFTI's in the 3 to 5 in areas that are projected to be above the 70th percentile. Stronger winds to the east have triggered an RFTI of 6 however the fuels are still looking to be at or below the 25th percentile. So those areas are in a solid elevated. Have collaborated with other offices and mets, as well as SPC Fire Weather. Again the RFTI's are contingent that the RH's really do bottom out around 9 to 10 percent for a few hours and we see the winds closer to 25 mph. The possibility is there, but the confidence is just right below the middle at this time. Other offices feel the same, so while there is the possibility of critical Fire Weather on Saturday we're just not there yet for how long it could be critical, and for that we're not going out with any Watches, and continue to push a solid elevated Fire Weather day across the entire Panhandles. Weber && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/3
Hazardous weather outlook, Feb 28, 2:50 PM CST, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 250 PM CST Fri Feb 28 2020 OKZ001>003-TXZ001>020-317-290900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 250 PM CST Fri Feb 28 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Elevated to possibly critical Fire Weather conditions are expected Saturday afternoon across the western and central sections of the Texas and Oklahoma Panhandles. Elevated Fire Weather conditions are expected across the southwest and far southern sections of the Texas Panhandle Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions Saturday and Sunday.
Nearby
Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.